Sasaki T, Kodaka F, Taniguchi G, Nishikawa T, Watanabe M
Epileptic Disord 2013 Jun;15(2):188-92
Experiential auditory hallucinations have been reported in patients with epilepsy. We report the case of a 46-year-old woman with a history of more than three years of experiential auditory hallucinations caused by chronic epileptic discharges, which developed after radiotherapy for an oligoastrocytoma in the left temporal lobe. Electroencephalography revealed frequent spikes in the left temporal lobe. In response to clonazepam, but not antipsychotics, her auditory hallucinations almost completely disappeared and spikes were reduced. Her auditory hallucinations exhibited the characteristics of first-rank symptoms of schizophrenia, however, the content of experiential auditory hallucinations endured by our patient suggested an epileptic origin. We believe that the persistent subictal discharges, in combination with hyperexcitability of the temporal neocortex near radiation-induced necrotic lesions, were the cause of the auditory hallucinations.